Alert archive / New Mexico / Flash Flood Warnings in 2009

Flash Flood Warning 10, NWS El Paso, TX

June 28, 2009Doña Ana County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jun 28, 2009, 6:45 PM MDT for Doña Ana County, New Mexico. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2009, 6:45 PM MDT (00:45 UTC)
Expired
Jun 28, 2009, 8:15 PM MDT
In force
90 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 55 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2009-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2009-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
2463 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 3:12 PM MDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 28, 3:12 PM MDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
312 PM MDT SUN JUN 28 2009

.SYNOPSIS...
ATMOSPHERIC MOISTURE LEVELS REMAIN HIGH ACROSS THE BORDERLAND WITH A
PLUME OF DEEP SUP TROPICAL MOISTURE ORIENTED OVER SOUTHERN NEW
MEXICO AND FAR WEST TEXAS. THIS COMBINED WITH A WEAK FRONT PUSHING
IN FROM THE NORTHEAST WILL CREATE SCATTERED THUNDERSTORMS ACROSS THE
AREA TONIGHT AND AGAIN ON MONDAY. AN UPPER HIGH BECOMES ESTABLISHED
OVER ARIZONA AND WESTERN NEW MEXICO TUESDAY THROUGH THE REST OF THE
WEEK. UPPER FLOW WILL BE A BIT DRIER BUT LOW AND MID LEVEL MOISTURE
WILL CONTINUE THROUGH THIS PERIOD...GIVING US A SLIGHT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS EACH DAY FROM TUESDAY ONWARD.

&&

.DISCUSSION...
OVERNIGHT CLOUDS BURNED OFF NICELY BY LATE MORNING/EARLY
AFTERNOON...LEAVING BEHIND ENOUGH INSOLATION TO START FIRING OFF
CONVECTION THIS AFTERNOON. TROPICAL MOISTURE PLUME STILL OVER US AND
WITH WEAK BACK DOOR FRONT MOVING IN FROM THE NORTHEAST HAVE CREATED
ENOUGH MOISTURE FOR SCATTERED THUNDERSTORMS TONIGHT. WV IMAGERY
SHOWING UPPER DRY SLOT MOVING INTO THE EASTERN CWA...MAY HELP A FEW
STORMS APPROACH SEVERE THIS EVENING. OTHERWISE MAIN RISK LOOKS LIKE
POTENTIAL FLOODING AS PWS STAY AROUND 1.3 INCHES AND UPPER STEERING
FLOW IS LIGHT.

MONDAY BEGINS A TRANSITION TO A BIT DRIER PATTERN TOWARDS THE LAST
HALF OF THE WEEK. UPPER HIGH RECENTERS OVER ARIZONA AND UPPER FLOW
BECOMES LIGHT NORTHERLY. HOWEVER DEEPER MOISTURE PERSISTS UNTIL AT
LEAST MONDAY AFTERNOON SO SCATTERED THUNDERSTORMS STILL LOOK LIKE A
GOOD BET FOR MONDAY. WILL REDUCE POPS BACK TO SLIGHT CHANCE TUESDAY
AND BEYOND AS PATTERN LOOKS LIKE TYPICAL DIURNAL PATTERN OF
CONVECTION LIMITED MOSTLY TO MOUNTAINS.

&&

.AVIATION...VALID 29/0000Z-30/0000Z...
ENOUGH SUBTROPICAL MOISTURE ALONG WITH AN UNSTABLE ATMOSPHERE
COMBINING WITH A WEAK BACKDOOR FRONT IN THE CWA WILL ALLOW SCATTERED
RAIN SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD.  CIGS:
SCT - BKN 040-060 AGL BKN100-140 BKN200-250...LCL VFR IFR BKN030
OVC080 3SM +TSRAGS MAINLY 00Z-09Z. SEE TAFS FOR DETAILS.

&&

.FIRE WEATHER...
THE ATMOSPHERE OVER THE FIRE WEATHER ZONES REMAINS VERY MOIST AND
FAIRLY UNSTABLE AS A WEAK BACKDOOR FRONT FROM THE NORTHEAST CONTINUES
TO PUSH SOUTHWARD INTO SOUTHERN NEW MEXICO. EASTERLY FLOW EXISTS
FROM THE SURFACE TO AROUND 10000 FT MSL. A PLUME OF DEEP SUP
TROPICAL MOISTURE IS ORIENTED SW-NE OVER SOUTHERN NEW WITH A RIDGE
OF HIGH PRESSURE ALOFT NOSES WESTWARD INTO SOUTHERN NEW MEXICO FROM
TEXAS. THIS SCENARIO WILL INCREASE SHOWER AND THUNDERSTORM
DEVELOPMENT TODAY AND MONDAY AND KEEP TEMPS SOMEWHAT COOLER AND MIN
RH LEVELS ELEVATED. DUE TO THE SLOW MOVEMENT OF STORMS LOCAL AREAS
OF HEAVY RAIN MAY PRODUCE ISOLATED FLOODING. FOR THE REST OF THE
WEEK UPPER LEVEL HIGH PRESSURE WILL REMAIN OVER THE REGION RESULTING
IN SEASONABLY WARM TEMPERATURES. MODERATE MOISTURE LEVELS WILL ALSO
PERSIST...ENOUGH TO  CONTINUE ISOLATED MOUNTAIN STORMS EACH
AFTERNOON WITH SLIGHT CHANCES FOR STORMS OVER THE LOWLANDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 70  92  72  95  71 /  30  30  30  20  20
SIERRA BLANCA TX        64  88  68  92  67 /  30  40  30  20  20
LAS CRUCES              66  92  71  95  68 /  30  30  30  20  20
ALAMOGORDO              64  90  67  94  66 /  30  40  20  20  20
CLOUDCROFT              49  63  49  68  50 /  40  40  20  20  20
TRUTH OR CONSEQUENCES   65  90  66  92  65 /  30  30  20  20  20
SILVER CITY             58  85  59  87  60 /  30  30  30  20  10
DEMING                  66  91  67  94  66 /  30  30  30  20  20
LORDSBURG               67  92  66  94  65 /  30  30  30  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/NOVLAN
Hazardous weather outlook, Jun 28, 11:09 AM MDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1109 AM MDT SUN JUN 28 2009

NMZ022>025-030>032-TXZ055-056-291700-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1109 AM MDT SUN JUN 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MOIST ATMOSPHERE AND
SLOW MOVEMENT OF STORMS MAY LEAD TO LOCAL HEAVY RAINFALL AND BRIEF
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A MODERATELY MOIST ATMOSPHERE WILL REMAIN OVER THE REGION THROUGH
THE PERIOD. MONDAY SHOULD REMAIN MOIST WITH SCATTERED THUNDERSTORMS
BUT THEN A BIT OF DRYING TUESDAY AND BEYOND WITH JUST A SLIGHT
CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT AND THIS OFFICE.

HEFNER

In the hours before

Special weather statement, Jun 28, 2:02 PM MDT, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
202 PM MDT SUN JUN 28 2009

NMZ024-032-TXZ055-282215-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN DESERT-EL PASO-
INCLUDING THE CITIES OF...ALAMOGORDO...LAS CRUCES...EL PASO
202 PM MDT SUN JUN 28 2009

...STRONG THUNDERSTORMS TO AFFECT PARTS OF THE BORDERLAND...

AT 200 PM MDT...SCATTERED THUNDERSTORMS WERE RAPIDLY DEVELOPING
ACROSS PORTIONS OF SOUTH-CENTRAL NEW MEXICO AND FAR WEST TEXAS.
THE STRONGEST STORM WAS LOCATED OVER THE FORT BLISS RESERVATION
NORTH OF MONTANA VISTA...AND WEST OF HUECO TANKS.

THIS STORM WILL MOVE NORTHEAST...CROSSING US-54 NEAR THE TEXAS NEW
MEXICO BORDER...AND AFFECT CHAPARRAL BEFORE 3 PM. THIS STORM WILL
PRODUCE TORRENTIAL DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING...
AND SMALL HAIL. LOCALIZED FLOODING WILL ALSO BE POSSIBLE...
ESPECIALLY IN POOR DRAINAGE AREAS.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED OVER THE EL PASO
METRO AREA OVER THE NEXT COUPLE OF HOURS. GUSTY OUTFLOW WINDS FROM
THE CELL NEAR CHAPARRAL WILL LIKELY AFFECT PARTS OF THE NORTHEAST
AND EAST SIDE BETWEEN 2 AND 230 PM. THUNDERSTORMS WILL ALSO BE
POSSIBLE LATER TODAY ACROSS THE MISSION VALLEY AND LAS CRUCES
AREAS.

STORMS THAT DEVELOP THIS AFTERNOON WILL BE CAPABLE OF PRODUCING
GUSTY WINDS...SMALL HAIL...AND LOCALIZED FLOODING.

HARDIMAN
Special weather statement, Jun 28, 5:00 PM MDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
500 PM MDT SUN JUN 28 2009

NMZ024-025-282345-
SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM-
500 PM MDT SUN JUN 28 2009

...STRONG THUNDERSTORMS OVER OTERO COUNTY NEW MEXICO...

AT 455 PM STRONG THUNDERSTORMS WERE MOVING ACROSS PORTIONS OF OTERO
COUNTY NEW MEXICO. THE MOST INTENSE ACTIVITY WAS MOVING TO THE NORTH
INTO THE VICINITY OF ALAMOGORDO...WHITE SANDS...MESCALERO...LA
LUZ...AND SACRAMENTO.

THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINS...SMALL HAIL... WIND
GUSTS TO 50 MPH AND CLOUD TO GROUND LIGHTNING. SOME PONDING OF WATER
OR LOCALIZED STREET FLOODING MAY OCCUR.

PERSONS IN THE PATH OF THE STORMS SHOULD TAKE SHELTER IN A STRONG
BUILDING. HAZARDOUS DRIVING CONDITIONS MAY OCCUR FROM LOW
VISIBILITIES OR FROM WATER COVERING THE ROADS.

ROGASH
Special weather statement, Jun 28, 5:46 PM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
546 PM MDT SUN JUN 28 2009

NMZ024-025-280030-
SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM-
546 PM MDT SUN JUN 28 2009

...STRONG THUNDERSTORMS CONTINUE OVER NORTHERN OTERO COUNTY NEW
MEXICO...

AT 540 PM STRONG THUNDERSTORMS WERE MOVING ACROSS NORTHERN PORTIONS
OF OTERO COUNTY NEW MEXICO. THE MOST INTENSE ACTIVITY WAS MOVING TO
THE NORTH INTO THE VICINITY OF ALAMOGORDO...BOLES ACRES...LA LUZ AND
SUNSPOT.

THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINS...SMALL HAIL... WIND
GUSTS TO 50 MPH AND CLOUD TO GROUND LIGHTNING. SOME PONDING OF WATER
OR LOCALIZED STREET FLOODING MAY OCCUR.

PERSONS IN THE PATH OF THE STORMS SHOULD TAKE SHELTER IN A STRONG
BUILDING. HAZARDOUS DRIVING CONDITIONS MAY OCCUR FROM LOW
VISIBILITIES OR FROM WATER COVERING THE ROADS.

ROGASH
Special weather statement, Jun 28, 5:47 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
547 PM MDT SUN JUN 28 2009

NMZ024-025-290030-
SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM-
547 PM MDT SUN JUN 28 2009

...STRONG THUNDERSTORMS CONTINUE OVER NORTHERN OTERO COUNTY NEW
MEXICO...

AT 540 PM STRONG THUNDERSTORMS WERE MOVING ACROSS NORTHERN PORTIONS
OF OTERO COUNTY NEW MEXICO. THE MOST INTENSE ACTIVITY WAS MOVING TO
THE NORTH INTO THE VICINITY OF ALAMOGORDO...BOLES ACRES...LA LUZ AND
SUNSPOT.

THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINS...SMALL HAIL... WIND
GUSTS TO 50 MPH AND CLOUD TO GROUND LIGHTNING. SOME PONDING OF WATER
OR LOCALIZED STREET FLOODING MAY OCCUR.

PERSONS IN THE PATH OF THE STORMS SHOULD TAKE SHELTER IN A STRONG
BUILDING. HAZARDOUS DRIVING CONDITIONS MAY OCCUR FROM LOW
VISIBILITIES OR FROM WATER COVERING THE ROADS.

ROGASH
Special weather statement, Jun 28, 6:08 PM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
608 PM MDT SUN JUN 28 2009

NMZ031-032-TXZ055-290115-
SOUTHERN DESERT NM-SOUTHWEST DESERT/MIMBRES BASIN NM-EL PASO TX-
608 PM MDT SUN JUN 28 2009

...STRONG THUNDERSTORMS CONTINUE ACROSS WESTERN TEXAS AND
SOUTHERN NEW MEXICO...

STRONG THUNDERSTORMS WERE CONTINUING ACROSS PORTIONS OF WESTERN
TEXAS AND SOUTHERN NEW MEXICO WITH SHOWERS AND THUNDERSTORMS LIKELY
INTO EARLY TONIGHT.

AT 550 PM THE MOST INTENSE ACTIVITY WAS LOCATED OVER EL PASO COUNTY
TEXAS AND WAS MOVING INTO THE EL PASO TEXAS METROPOLITAN AREA. OTHER
STRONG STORMS WERE OVER SOUTHERN DONA ANA COUNTY ALONG HIGHWAY 9
WITH THUNDERSTORMS ALSO IN LUNA COUNTY AROUND DEMING. THERE IS A
POSSIBILITY STRONG THUNDERSTORMS WILL DEVELOP IN THE LAS CRUCES AREA
LATER THIS EVENING.

A FEW STORMS WILL PRODUCE VERY HEAVY RAINS...SMALL HAIL...WIND GUSTS
TO 50 MPH AND CLOUD TO GROUND LIGHTNING. THUS PERSONS SHOULD SEEK
SHELTER WHEN THUNDERSTORMS APPROACH. DANGEROUS DRIVING CONDITIONS
MAY OCCUR FROM LOW VISIBILITIES AND THE PONDING OF WATER ON ROADS.

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:07 PM MDTFlash Flood WarningEPZDoña Ana, Otero83 min
Jun 29, 3:53 AM MDTFlash Flood WatchEPZ23 hr
Jun 29, 1:23 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Jun 29, 4:51 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo3 hr
Jun 28, 6:59 PM MDTFlash Flood WarningEPZEl Paso3 hr
Jun 28, 9:46 PM MDTFlash Flood WarningEPZEl Paso, Hudspeth119 min
Jun 29, 3:14 PM MDTAreal Flood AdvisoryEPZHudspeth3 hr

Nearby

Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.